The incidence, presentation, outcomes, risk of mortality and economic data of drug-induced liver injury from a national database in Thailand: a population-base study


Background:
Toxic liver diseases are mainly caused by drug-induced liver injury (DILI). We assessed incidences and outcomes of DILI including associated factors for mortality.

Methods:
We performed a population-based study of hospitalized patients with DILI. Information was retrieved from the Nationwide Hospital Admission Data using ICD-10 code of toxic liver diseases (K71) and additional codes (T36T65). The associated factors were analyzed with log-rank test, univariate and multiple cox regression analysis.

Results:
During 2009–2013, a total of 159,061 (average 21,165 per year) admissions were related to liver diseases. 6,516 admissions (1,303 per year) were due to toxic liver diseases. The most common type of toxic liver disease was acute hepatitis (33.5 %). In-hospital and 90-day mortality rates were 3.4 % and 17.2 %. DILI with cirrhosis yielded the highest in-hospital and 90-day mortality rates (15.8 % and 47.4 %). Acetaminophen, cirrhosis and age ≥ 60 years were seen in 0.5 %, 8.3 % and 50.1 % of patients who died versus 5 %, 2.3 % and 32.4 % of survivors. Factors associated with mortality were cirrhosis (HR 2.72, 95 % CI: 2.33–3.19), age ≥60 years (HR 2.16, 95 % CI: 1.96–2.38), human immunodeficiency viral infection (HR 2.11, 95 % CI: 1.88–2.36), chronic kidney disease (HR 1.59, 95 % CI: 1.33–1.90), chronic obstructive pulmonary disease and bronchiectasis (HR 1.55, 95 % CI: 1.17–2.04), malnutrition (HR 1.43, 95 % CI: 1.10–1.86) and male (HR 1.31, 95 % CI: 1.21–1.43). Acetaminophen DILI yielded lower risks of mortality (HR 0.24, 95 % CI: 0.13–0.42). The most common causes of DILI were acetaminophen (35.0 %) and anti-tuberculous drugs (34.7 %).

Conclusions:
DILI is an uncommon indication for hospitalization carrying lower risks of death except in patients with non-acetaminophen, cirrhosis, elderly or concomitant diseases.

Keywords:
Drug-induced liver injury, Hepatitis, Cirrhosis, Acetaminophen, Anti-mycobacterial agents


Autoři: Abhasnee Sobhonslidsuk 1*;  Kittiyod Poovorawan 2;  Ngamphol Soonthornworasiri 3;  Wirichada Pan-Ngum 3;  Kamthorn Phaosawasdi 4
Působiště autorů: Division of Gastroenterology and Hepatology, Department of Medicine, Faculty of Medicine, Ramathibodi Hospital, Mahidol University, 70 Rama 6 road, Rajathevee, Bangkok 10 00, Thailand. 1;  Department of Clinical Tropical Medicine, Faculty of Tropical Medicine, Mahidol University, Rajathevee, Bangkok 10 00, Thailand. 2;  Department of Tropical Hygiene, Faculty of Tropical Medicine, Mahidol University, Rajathevee, Bangkok 10 00, Thailand. 3;  Vichaiyut Hospital and Medical Center, Rajathevee, Bangkok 10400, Thailand. 4
Vyšlo v časopise: BMC Gastroenterology 2016, 16:135
Kategorie: Research article
prolekare.web.journal.doi_sk: 10.1186/s12876-016-0550-0

© 2016 The Author(s).

Open access
This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
The electronic version of this article is the complete one and can be found online at: http://bmcgastroenterol.biomedcentral.com/articles/10.1186/s12876-016-0550-0

Souhrn

Background:
Toxic liver diseases are mainly caused by drug-induced liver injury (DILI). We assessed incidences and outcomes of DILI including associated factors for mortality.

Methods:
We performed a population-based study of hospitalized patients with DILI. Information was retrieved from the Nationwide Hospital Admission Data using ICD-10 code of toxic liver diseases (K71) and additional codes (T36T65). The associated factors were analyzed with log-rank test, univariate and multiple cox regression analysis.

Results:
During 2009–2013, a total of 159,061 (average 21,165 per year) admissions were related to liver diseases. 6,516 admissions (1,303 per year) were due to toxic liver diseases. The most common type of toxic liver disease was acute hepatitis (33.5 %). In-hospital and 90-day mortality rates were 3.4 % and 17.2 %. DILI with cirrhosis yielded the highest in-hospital and 90-day mortality rates (15.8 % and 47.4 %). Acetaminophen, cirrhosis and age ≥ 60 years were seen in 0.5 %, 8.3 % and 50.1 % of patients who died versus 5 %, 2.3 % and 32.4 % of survivors. Factors associated with mortality were cirrhosis (HR 2.72, 95 % CI: 2.33–3.19), age ≥60 years (HR 2.16, 95 % CI: 1.96–2.38), human immunodeficiency viral infection (HR 2.11, 95 % CI: 1.88–2.36), chronic kidney disease (HR 1.59, 95 % CI: 1.33–1.90), chronic obstructive pulmonary disease and bronchiectasis (HR 1.55, 95 % CI: 1.17–2.04), malnutrition (HR 1.43, 95 % CI: 1.10–1.86) and male (HR 1.31, 95 % CI: 1.21–1.43). Acetaminophen DILI yielded lower risks of mortality (HR 0.24, 95 % CI: 0.13–0.42). The most common causes of DILI were acetaminophen (35.0 %) and anti-tuberculous drugs (34.7 %).

Conclusions:
DILI is an uncommon indication for hospitalization carrying lower risks of death except in patients with non-acetaminophen, cirrhosis, elderly or concomitant diseases.

Keywords:
Drug-induced liver injury, Hepatitis, Cirrhosis, Acetaminophen, Anti-mycobacterial agents


Zdroje

1. Goldberg DS, Forde KA, Carbonari DM, Lewis JD, Leidl KB, Reddy KR, et al. Population-representative incidence of drug-induced acute liver failure based on an analysis of an integrated health care system. Gastroenterology. 2015;148:1353–1361.e1353.

2. Andrade RJ, Lucena MI, Fernandez MC, Pelaez G, Pachkoria K, Garcia-Ruiz E, et al. Drug-induced liver injury: an analysis of 461 incidences submitted to the Spanish registry over a 10-year period. Gastroenterology. 2005;129:512–21.

3. Meier Y, Cavallaro M, Roos M, Pauli-Magnus C, Folkers G, Meier PJ, et al. Incidence of drug-induced liver injury in medical inpatients. Eur J Clin Pharmacol. 2005;61:135–43.

4. Zhou Y, Yang L, Liao Z, He X, Zhou Y, Guo H. Epidemiology of druginduced liver injury in China: a systematic analysis of the Chinese literature including 21,789 patients. Eur J Gastroenterol Hepatol. 2013;25:825–9.

5. Navarro VJ, Barnhart H, Bonkovsky HL, Davern T, Fontana RJ, Grant L, et al. Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology. 2014;60:1399–408.

6. Suk KT, Kim DJ, Kim CH, Park SH, Yoon JH, Kim YS, et al. A prospective nationwide study of drug-induced liver injury in Korea. Am J Gastroenterol. 2012;107:1380–7.

7. Oh SJ, Cho JH, Son CG. Systematic review of the incidence of herbal druginduced liver injury in Korea. J Ethnopharmacol. 2015;159:253–6.

8. Hohl CM, Karpov A, Reddekopp L, Doyle-Waters M, Stausberg J. ICD-10 codes used to identify adverse drug events in administrative data: a systematic review. J Am Med Inform Assoc. 2014;21:547–57.

9. Stausberg J, Hasford J. Identification of adverse drug events: the use of ICD-10 coded diagnoses in routine hospital data. Dtsch Arztebl Int. 2010;107:23–9.

10. Myers RP, Leung Y, Shaheen AA, Li B. Validation of ICD-9-CM/ICD-10 coding algorithms for the identification of patients with acetaminophen overdose and hepatotoxicity using administrative data. BMC Health Serv Res. 2007;7:159.

11. Limwattananon S, Tangcharoensathien V, Tisayaticom K, Boonyapaisarncharoen T, Prakongsai P. Why has the Universal Coverage Scheme in Thailand achieved a pro-poor public subsidy for health care? BMC Public Health. 2012;12(1):S6.

12. Danan G, Teschke R. RUCAM in Drug and Herb Induced Liver Injury: The Update. Int J Mol Sci. 2016;17.

13. Bloomfield MS. A sensitive and rapid assay for 4-aminophenol in paracetamol drug and tablet formulation, by flow injection analysis with spectrophotometric detection. Talanta. 2002;58:1301–10.

14. Wai CT, Tan BH, Chan CL, Sutedja DS, Lee YM, Khor C, et al. Drug-induced liver injury at an Asian center: a prospective study. Liver Int. 2007;27:465–74.

15. Devarbhavi H, Dierkhising R, Kremers WK, Sandeep MS, Karanth D, Adarsh CK. Single-center experience with drug-induced liver injury from India: causes, outcome, prognosis, and predictors of mortality. Am J Gastroenterol. 2010;105:2396–404.

16. Chalasani N, Bonkovsky HL, Fontana R, Lee W, Stolz A, Talwalkar J, et al. Features and Outcomes of 899 Patients With Drug-Induced Liver Injury: The DILIN Prospective Study. Gastroenterology. 2015;148:1340–1352.e1347.

17. Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of druginduced liver injury in the United States. Gastroenterology. 2008;135:1924–34. 1934 e1921-1924.

Štítky
Gastroenterológia a hepatológia
Prihlásenie
Zabudnuté heslo

Nemáte účet?  Registrujte sa

Zabudnuté heslo

Zadajte e-mailovú adresu, s ktorou ste vytvárali účet. Budú Vám na ňu zasielané informácie k nastaveniu nového hesla.

Prihlásenie

Nemáte účet?  Registrujte sa